← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

I just joined this group……I was put on Effexor in November at 75 mg. I cut in half about three weeks ago and a horrible muscle tingling in legs and joint pain basically in my knees started. OF course I'm going to see my doctor but can't get an appointment for a few weeks. it comes and goes and especially bad today…does anyone know how long this will take? should I go back on and then taper slowly?

This site may help We are all different but these meds can be dangerous for some Some are helped by them I hate the withdrawal symptoms stopping Xanax Effexor made me very ill…..seems addictive

To dianrib….You learned an all to hard lesson didn’t you.

I wanted to add that ginger helped my nausea…i bought candied ginger chunks at Kroger and chewed them for stomach upset. It seemed to help.Ginger tea and ginger ale would probably work as well.

I got the worst flu-like symptoms ever..I think the aches and pains were the worst for me.Tylenol and ibuprofen helped some.

I was on zoloft for 2 years and it did not work for me as my mind became very numb – my psychiatrist insisted this was the right medications,and did not want to help me taper off – my mayo clinic neurologist working in the same hospital listen to me and in 3 weeks I was off zoloft – yes he replaced the safe Zoloft with the very addictive Ativan but ONLY TAKEN AS NEEDED – this has now been 2 years and I know doctors may not agree that I get 60 Ativan .o.5 for 3,months but it has changed my life – my neurologist is the chairmen of the Commitee approving drugs for use in thailand and Ativan is strictly controlled and can only be purchased at hospitals -.valium and Librium can be purchased over the counter in most pharmacies.

It really depends on how sensitive you are to meds. If I miss a dose I get very sick.

I decided to get off this stuff after 12+ years. I was on 150's. I asked the doctor if I could have the prescription changed to 2 x 75 daily, rather than 1 x 150 so I could taper. It took several hours of my time plus twelve (12) frustrating, time-wasting phone calls to get this done via my "PBM" (whose name I won't mention other than it starts with "Express" and ends with "Scripts") and they still couldn't comprehend this simple request. I ended up getting 3 months @ 1 x 75 daily. Seven days later. (Whatever happened to the good old days, when the doctor scribbled something on a piece of paper, you took it to the drug store with a few dollars in your pocket and walked away a few minutes later with your drugs? I think we've had too many people trying to "help" us, which I really do wish they would stop).

Needless to day, I was reluctant to try to get my prescription adjusted to 37.5mg when the time came, so I decided on another way.

Once I finally got the prescription filled, I did 2 days @ 150mg followed by 1 day @ 75mg. After a week or so of that, I did 1 day @ 150mg followed by 1 day @ 75mg for a week, then 1 @ 150mg followed by 2 @ 75mg for a week, etc. until I was down to 1 x 75mg per day. No symptoms yet. Probably could have gone straight to 1 x 75 daily.

Then I started going 2 days @ 75mg, one day at 0mg. 48 hours after taking the 75mg, I started to get mild symptoms (mostly dizziness). When I took another 75mg dose, the symptoms would abate.

I did two days on, one day off for a week or two, then went to two days on @ 75mg per day followed by two days off (0mg). That wasn't too bad — mild dizziness but not much else.

Where I ended up was taking 1 x 75mg only when the symptoms got too distracting, but trying to stretch this out by 12 hours at a time.

So 48 hours pill-free, then 60 hours (2 or maybe 3 times, consecutively). Once I had made 72 hours, I decided it was time. No more. That was 6 days ago. In the last few days, I have had constant dizziness, zaps, some nausea, wild and disturbing dreams, irritability, prickles and rapid mood swings. All of this was, however, much more bearable than trying to work with my "PBM" to try to get 37.5mg doses.

The good news is that the worst of the symptoms are abating. Still some mild dizziness remains, but I believe I'm on the up-swing. I don't know how much longer I will have to wait until I feel "normal" but after enduring the last week, I'm *NOT* going back. As compensation for the remaining symptoms I will say that I like how my brain works now. I feel more like "me", if that makes sense.

This *is* going to work for me, but I would caution against this approach if you have a realistic pharmacist (or pay for prescriptions out-of-pocket) and thus can get smaller-and-smaller doses without having to sacrifice some body part each time.

At some point, you are, however, going to have to stop taking the pills — there's no way around it for after all that is your goal.

Be strong and don't let a few little symptoms discourage you. You *can* do it and you will be proud of yourself for getting through it!

Taper off Its much safer

Try Maybe 1 week is not enough to be' hooked' Try and see but be careful. Talk to your pharmacist

That sounds borderline' illegal' but big pharma donates billions to congress to get their way So different than when I grew up US policies are so screwed up , greedy, lack regulations and safe guards, cuts in FDA,EPA, our kids education which will greatly help our economy. Its about billionaires and powerful corps who ' bribe ' Congress That Must be illegal. Someday the masses will get that and change our laws to protect We The people as our forefathers meant it to be We are falling far behind in ethics, morals, accountability

Hi, I'm very curious to know what gave you the idea that most doctors have photographic memories? Nothing could be further from the truth. The only difference between doctors and everyone else is that they took and passed college courses that enabled them to acquire a license to practice medicine. Sadly people think they are super powered or demigods (unfortunately even some of the doctors themselves believe that ridiculous idea also). It is so very important for people to NOT give them any extra special treatment as it often goes to their heads and all sorts of problems result including taking advantage of patients. If you ever are mistreated by any Healthcare provider always know you have recourse. All states have Departments of Healthcare Professionals where they have their yearly licenses renewed. It is also in place for patients to keep the professionals working responsibly for YOU. If they have real reports of abusing their power there are consequences that those Departments enforce. Which can go as far as having license revoked.